Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 40, NWS Flagstaff, AZ

August 31, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 31, 2013, 9:16 AM MST for Coconino County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2013, 9:16 AM MST (16:16 UTC)
Expired
Aug 31, 2013, 12:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 117 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 10:00 AM MSTFLASH FLOOD14 Nne Supai, AZFLASH FLOOD REPORTED BY STREAM GAUGE ALONG KANAB CREEK NORTH OF COLORADO RIVER. GAUGE REPORTED A 10 FOOT RISE 9500 CFS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WGUS55 KFGZ 311616
FFWFGZ
AZC005-311915-
/O.NEW.KFGZ.FF.W.0040.130831T1616Z-130831T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
916 AM MST SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...THE WESTERN KAIBAB PLATEAU ALONG KANAB 
  CREEK AND TRIBUTARIES IN NORTHWESTERN COCONINO COUNTY IN NORTH 
  CENTRAL ARIZONA...

* UNTIL 1215 PM MST

* AT 910 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM SEVERAL THUNDERSTORMS OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...KANAB 
CREEK...JUMPUP CANYON...SNAKE GULCH...WARM SPRINGS CANYON AND SOWATS 
CANYON.

&&

LAT...LON 3672 11235 3655 11245 3638 11261 3638 11265
      3642 11264 3645 11265 3648 11264 3657 11266
      3659 11263 3672 11263 3674 11262

$$

RB
2 follow-up statements
497 
WGUS75 KFGZ 311756
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1056 AM MST SAT AUG 31 2013

AZC005-311915-
/O.CON.KFGZ.FF.W.0040.000000T0000Z-130831T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
1056 AM MST SAT AUG 31 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM MST FOR
NORTHWESTERN COCONINO COUNTY...

AT 1045 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS HEAVY 
RAIN HAS DIMINISHED OVER THE WARNING AREA. HOWEVER FLASH FLOOD 
WATERS ARE EXPECTED TO CONTINUE TO MOVE DOWN THE KANAB CREEK BASIN 
THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...KANAB 
CREEK...JUMPUP CANYON...SNAKE GULCH...WARM SPRINGS CANYON AND SOWATS 
CANYON.

&&

LAT...LON 3672 11235 3655 11245 3638 11261 3638 11265
      3642 11264 3645 11265 3648 11264 3657 11266
      3659 11263 3672 11263 3674 11262

$$

RB
348 
WGUS75 KFGZ 311912
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1212 PM MST SAT AUG 31 2013

AZC005-311920-
/O.EXP.KFGZ.FF.W.0040.000000T0000Z-130831T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
1212 PM MST SAT AUG 31 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM MST FOR
NORTHWESTERN COCONINO COUNTY...

HEAVY RAIN OVER THE WESTERN KAIBAB PLATEAU HAS ENDED. HIGH WATER 
LEVELS ALONG THE KANAB CREEK BASIN ARE EXPECTED TO CONTINUE THROUGH 
THE AFTERNOON HOURS BEFORE SLOWLY RECEDING THIS EVENING.

LAT...LON 3672 11235 3655 11245 3638 11261 3638 11265
      3642 11264 3645 11265 3648 11264 3657 11266
      3659 11263 3672 11263 3674 11262

$$

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:10 AM MST, 6 hours 6 minutes earlier.

Area forecast discussion, Aug 31, 3:10 AM MST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
310 AM MST THU AUG 31 2013

.SYNOPSIS...MOISTURE AND INSTABILITY HAVE INCREASED OVER NORTHERN
ARIZONA WITH NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TODAY.
WIDESPREAD THUNDERSTORMS ARE ANTICIPATED AGAIN ON FRIDAY BEFORE A
DOWNTURN IN THE ACTIVITY FOR THE WEEKEND...WITH COVERAGE BECOMING
MORE WIDELY SCATTERED.  AS USUAL...GREATEST CHANCES FOR STORMS AND
RAINFALL WILL BE IN THE HIGHER TERRAIN.  SHOWER AND THUNDERSTORM
CHANCES LOOK TO CONTINUE INTO NEXT WEEK.

&&

.DISCUSSION...EARLY MORNING WATER VAPOR IMAGERY INDICATES
SUBSTANTIAL MONSOON MOISTURE HAS RETURNED TO THE SOUTHWEST WITH
WIDESPREAD CLOUD COVER AND SOME EARLY MORNING SHOWERS ACROSS OUR
EASTERN ZONES. PRECIPITABLE WATER VALUES ARE NOW NEAR OR EXCEEDING
ONE INCH ACROSS MUCH OF NORTHERN ARIZONA AND EXPECTED TO REMAIN AT
THESE LEVELS THROUGH AT LEAST FRIDAY.  THIS WILL LEAD TO AN ACTIVE
COUPLE DAYS OF WEATHER WITH WIDESPREAD THUNDERSTORM ACTIVITY
EXPECTED.

AS WE HEAD INTO THE WEEKEND...SOME DRIER AIR BEGINS TO ROTATE AROUND
THE MONSOON HIGH AND WILL LEAD TO A DOWNTURN IN STORM ACTIVITY OVER
THE WEEKEND. SHOWER AND THUNDERSTORM CHANCES WILL REMAIN IN THE
FORECAST...BUT WITH LESS COVERAGE THAN THURSDAY AND FRIDAY.
UNCERTAINTY IN THE DETAILS INCREASES AS WE HEAD INTO NEXT WEEK...BUT
A LOW TO MID GRADE MONSOON PATTERN CAN BE EXPECTED.

&&

.AVIATION...FOR THE 12Z PACKAGE...SOLD -SHRA/-TSRA AND CLOUD COVER
SCT-BKN150 WILL CONTINUE UNTIL 18Z...MAINLY FROM KPRC-KFLG-KPGA
EASTWARD...WITH PREDOMINANTLY VFR CONDITIONS. AFTER 18Z...SCT TSRA
WILL DEVELOP ACROSS NORTHERN AZ...WITH LOCAL IFR/MVFR CONDITIONS
POSSIBLE. THUNDERSTORM ACTIVITY WILL DIMINISH AFTER 03Z. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AS INCREASED MOISTURE HAS PUSHED NORTHWARD ACROSS
NORTHERN ARIZONA. GOOD CHANCES FOR PRECIPITATION WILL CONTINUE
FRIDAY.

SATURDAY THROUGH MONDAY...THE CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL CONTINUE OVER NORTHERN ARIZONA.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........CJO
AVIATION.......DJO
FIRE WEATHER...DJO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 31, 3:24 AM MST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
324 AM MST SAT AUG 31 2013

AZZ004>018-037>040-010230-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
324 AM MST SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHWEST CORNER OF
COCONINO COUNTY INCLUDING THE GRAND CANYON THROUGH TONIGHT. HIGH
MOISTURE VALUES WILL RESULT IN AREAS OF THUNDERSTORMS AND HEAVY
RAIN. MOIST SOIL CONDITIONS WILL RESULT IN RAPID RUNOFF AND THE
THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DAILY SHOWERS AND THUNDERSTORMS ARE ANTICIPATED...WITH A SLIGHT
DROP-OFF IN ACTIVITY TOWARD THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:01 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 30, 5:07 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 30, 5:59 PM MSTAreal Flood AdvisoryFGZGila, Yavapai2 hr
Aug 31, 7:36 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 31, 11:34 AM MSTAreal Flood AdvisoryFGZCoconino86 min
Aug 31, 12:04 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 31, 12:26 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 31, 12:27 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 31, 12:29 PM MSTAreal Flood AdvisoryFGZCoconino, Gila, Navajo, Yavapai3 hr
Aug 31, 1:17 PM MSTFlash Flood WarningFGZCoconino, Yavapai118 min
Aug 31, 4:14 PM MSTAreal Flood AdvisoryFGZApache91 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.